Skip to content
Review Open access

Safety of tuberculosis preventive treatment among people receiving or about to initiate immunosuppressive medications: a systematic review and meta-analysis.

Sep 2026 · Clinical Infectious Diseases · 0 citations
Medicine

Abstract

Background

People receiving immunosuppressive medications are at increased risk of tuberculosis. Tuberculosis preventive treatment (TPT) can reduce risk, however its safety among these populations is uncertain. We conducted a meta-analysis to evaluate adverse events (AE) associated with TPT among people receiving or about to initiate immunosuppressive medications.

Methods

We searched MEDLINE, Cochrane, Health Star, and EMBASE (1952-May 1, 2025), for studies reporting AE during TPT among people receiving or about to initiate immunosuppressives. We used random-effects generalized linear mixed models with Hartung-Knapp 95% confidence intervals to estimate our primary outcome: pooled proportion of AE-related discontinuation, stratified by TPT regimen.

Results

We included 27 studies (3184 participants). Populations included biologics/steroids recipients and solid organ/hematopoietic transplant candidates/recipients. For the primary outcome (25 studies, 2802 participants), TPT regimens included 6-12-month mono-isoniazid regimens (1511 participants), 4-months mono-rifamycin regimens (228 participants), 3-month isoniazid-rifamycin combination regimens (990 participants), and 6-9-month fluoroquinolone-based regimens (73 participants). Only mono-isoniazid regimens were provided while receiving immunosuppressives. Pooled AE-related discontinuation was 5.3% (95% CI: 3.1-8.9%; I2=65.4%) for mono-isoniazid regimens, 4.4% (95% CI: 0.1-75.4%; I2=86.3%) for mono-rifamycin regimens, 2.0% (1.0-4.1%; I2=0.0%) for isoniazid-rifamycin combination regimens, and 6.9% (95% CI: 0-92.3%; I2=65.4%) for fluoroquinolone-based regimens. Proportions were similar when stratified by biologics/steroids and transplant populations.

Conclusion

Overall, AE-related TPT discontinuation was like the broader TPT literature. AE-related discontinuation of TPT was lowest with rifamycin-containing regimens, but these were only provided prior to initiating immunosuppressives. Data on the safety of non-isoniazid regimens among people receiving immunosuppressives are needed.

Read PDF

We use cookies to run the site and, with your consent, for analytics and to show ads. See our Cookie Policy.